Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

July 3, 2011Kiowa County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 3, 2011, 4:13 PM CDT for Kiowa County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 4:13 PM CDT (21:13 UTC)
Expired
Jul 3, 2011, 5:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:35 PM CDTHAIL 0.882 N Haviland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WWUS83 KDDC 032113
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN JUL 3 2011

KSZ079>081-090-032200-
BARBER-EDWARDS-KIOWA-PRATT-
413 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...NORTHWESTERN BARBER...
SOUTHEASTERN EDWARDS AND SOUTHWESTERN PRATT COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BELVIDERE...MOVING EAST AT
10 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3775 9901 3741 9900 3741 9954 3771 9954
TIME...MOT...LOC 2113Z 262DEG 9KT 3752 9914

$$

18

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:07 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 2:07 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT SUN JUL 3 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR
THUNDERSTORMS TONIGHT.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
SHORTWAVE TROUGH TRANSITIONING EAST ACROSS THE CENTRAL PLAINS.
MEANWHILE, HIGH PRESSURE ALOFT CONTINUES TO BUILD ACROSS THE FOUR
CORNERS REGION. NEAR THE SURFACE, AN AREA OF LOW PRESSURE IS SET UP
ACROSS SOUTHEASTERN COLORADO AND EXTREME SOUTHWESTERN KANSAS WITH AN
ATTENDANT FRONTAL BOUNDARY EXTENDING EAST GENERALLY ALONG THE KANSAS
AND OKLAHOMA BORDER. AMPLE MOISTURE IS PRESENT WITH SURFACE
DEWPOINTS IN THE MID TO UPPER 50S(F)ACROSS WESTERN PORTIONS OF
THE CWA TO THE LOWER TO MID 60S(F) EAST.

SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE TROUGH EXITING
EAST OUT OF THE CENTRAL PLAINS LATE TONIGHT INTO MONDAY, BUT NOT
BEFORE BEING THE CATALYST FOR POSSIBLE LINGERING SHOWERS AND
THUNDERSTORMS THIS EVENING ACROSS CENTRAL AND PORTIONS OF WESTERN
KANSAS. AS MENTIONED BEFORE, PLENTY OF MOISTURE IS STILL PRESENT
ACROSS THE REGION WITH H85 DEWPOINTS ABOVE 10C ACROSS THE EASTERN
TWO-THIRDS OF THE CWA. NAM AND GFS MODEL SOUNDINGS ALSO SHOW PLENTY
OF MID AND UPPER LEVEL INSTABILITY TO SUPPORT ANY STORMS THAT
DEVELOP. ALTHOUGH THE FLOW ALOFT REMAINS FAIRLY WEAK, THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE THIS EVENING IN THE VICINITY OF THE
FRONTAL BOUNDARY STRETCHING ACROSS SOUTH CENTRAL AND SOUTHWEST
KANSAS AS IT BEGINS TO SLOWLY LIFT NORTH AGAIN TONIGHT.
WILL RETAIN A MENTION OF 20 TO 30 POPS AS A RESULT, PARTICULARLY
SOUTH AND EAST.

TEMPERATURES ARE EXPECTED TO REMAIN JUST ABOVE NORMAL THROUGH THE
END OF THE PERIOD. FOR TONIGHT, SURFACE LOW PRESSURE AND ATTENDANT
WARM FRONT WILL AGAIN BEGIN TO LIFT NORTH ACROSS SOUTHWEST AND SOUTH
CENTRAL KANSAS OVERNIGHT INFLUENCING A SOUTHERLY LOW LEVEL FLOW TO
WESTERN KANSAS. LOOK FOR LOWS TONIGHT TO BE SIMILAR TO THE NIGHT
PREVIOUS WITH LITTLE CHANGE IN THE AIRMASS. LOOK FOR LOWS IN THE
UPPER 60S(F) AND 70S(F). LOW LEVEL SOUTHERLIES WILL PREVAIL INTO
MONDAY AS UPPER LEVEL RIDGING BUILDS ACROSS THE INTERMOUNTAIN WEST.
THIS WILL DRAW WARMER AIR INTO THE AREA WITH H85 TEMPERATURES NEAR
TO JUST ABOVE 30C ACROSS MUCH OF THE CWA. EXPECT HIGHS ON MONDAY AND
TUESDAY UP NEAR TO JUST ABOVE 100F ACROSS THE FORECAST AREA.

DAYS 3-7...

GFS,ECMWF, AND ENSEMBLES ALL REMAIN IN GOOD AGREEMENT TODAY WITH
MOVING AN UPPER LEVEL SHORTWAVE TROUGH QUICKLY ACROSS THE NORTH
PLAINS EARLY TUESDAY. AS THIS SYSTEM MOVES INTO THE WESTERN GREAT
LAKES TUESDAY NIGHT A COLD FRONT WILL BEGIN TO DROP SOUTH ACROSS
NEBRASKA INTO AT LEAST NORTHERN KANSAS. STILL OBSERVING SOME
DISCREPANCIES IN JUST HOW FAR SOUTH THIS FRONT WILL MOVE TUESDAY
NIGHT BUT THE ECMWF AND NOW A CLUSTER OF ENSEMBLE MEMBERS ARE
SUGGESTING THIS FRONT WILL BE LOCATED NEAR THE OKLAHOMA BORDER BY
WEDNESDAY MORNING. GIVEN AN INCREASING NUMBER OF ENSEMBLE MEMBERS
TODAY NOW APPEARING TO BE CONVERGING ON THE FURTHER SOUTH SOLUTION
WILL BEGIN TO TREND IN THIS DIRECTION.  AS A RESULT OF THIS HAVE
BEGUN FOLLOWING THE ECMWF 850MB TEMPERATURE TRENDS ON WEDNESDAY AND
THEREFORE LOWERED HIGHS WEDNESDAY AFTERNOON SOME IN THE NORTH WHILE
KEEPING THE NEAR 100 DEGREE TEMPERATURES NEAR THE OKLAHOMA BORDER.

WEDNESDAY NIGHT WARM AIR ADVECTION STILL FORECAST TO DEVELOP NORTH
OF THIS FRONT AS A 500MB VORT LOBE MOVES OUT OF THE ROCKIES AND
APPROACHES WESTERN KANSAS. THIS SOLUTION HAS BEEN VERY CONSISTENT
OVER THE PAST FEW DAYS AND EVEN THE FURTHER NORTH GFS SUGGESTS
SOMETHING VERY SIMILAR NORTH OF ITS STATIONARY FRONT AS WELL. WILL
THEREFORE BEGIN RAISING POPS WEDNESDAY NIGHT GIVEN THE INCREASING
CHANCE FOR A POSSIBLE MCS MOVING INTO WESTERN KANSAS WEDNESDAY
NIGHT.

THIS SURFACE FRONT WILL LINGER IN/NEAR SOUTHWEST KANSAS THURSDAY
AND THURSDAY NIGHT AND ALTHOUGH AN UPPER LEVEL TROUGH IS NOT
APPARENT LATE DAY/OVERNIGHT AM NOT ABLE TO COMPLETELY RULE OUT
SOMETHING EMBEDDED IN THE FLOW. WILL THEREFORE KEEP A MENTION OVER
OVERNIGHT THUNDERSTORMS GOING BUT WHERE AND WHEN IS MUCH MORE
UNCERTAIN.

ON FRIDAY THE SURFACE FRONT WILL BEGIN TO LIFT NORTHWARD SO CHANCE
OF STORMS FRIDAY NIGHT SHOULD BE FURTHER NORTH THAN THE PREVIOUS TWO
NIGHTS.  THE CURRENT FORECAST ALREADY HAS A MENTION OF SLIGHT CHANCE
FOR THUNDERSTORMS FRIDAY EVENING IN THE NORTH/NORTHEAST WHICH STILL
APPEARS REASONABLE BUT THE LATEST ECMWF DOES SUGGEST PRECIPITATION
MAY END UP BEING A LITTLE FURTHER NORTH/NORTHEAST. CONFIDENCE
HOWEVER IS NOT HIGH ENOUGH TO COMPLETELY REMOVE MENTION OF SMALL
POPS UP IN THE HAYS AREA JUST NOW.

THE WEEKEND COULD ALSO YIELD A CHANCE FOR A FEW LATE DAY STORMS NEAR
A TROUGH OF LOW PRESSURE THAT WILL EXTEND FROM EXTREME EASTERN
COLORADO INTO NORTHWEST KANSAS. AT THIS TIME THE CHANCES FOR
PRECIPITATION DOES NOT LOOK AS FAVORABLE AS EARLIER IN THE THE WORK
WEEK SO HAVE DECIDED TO LEAVE THE FORECAST DRY NEXT WEEKEND.

AS FOR TEMPERATURES...AFTER A BRIEF COOL DOWN BEHIND THE SURFACE
FRONT MID WEEK THE TEMPERATURES ARE EXPECTED TO BEGIN TO REBOUND
BACK TO AROUND 100 DEGREES BY LATE WEEK. 850MB MIX DOWN TEMPERATURES
AT 00Z SATURDAY SUGGEST HIGHS MAY EVEN A FEW DEGREES WARMER BUT AT
THIS TIME HAVE DECIDED TO LEAVE TO TREND IN THAT DIRECTION BUT NOT
GO WITH HIGHS AROUND 105 JUST YET.

&&

.AVIATION...

SOME LATE DAY CU WILL BE POSSIBLE ONCE AGAIN WITH EVEN AN ISOLATED
SHRA OR TSRA IN THE DDC AND HYS AREAS. AT THIS TIME HOWEVER GIVEN
THE ISOLATED NATURE OF THESE STORMS HAVE DECIDED NOT TO INSERT
MENTION OF THUNDER INTO THE TAFS THIS AFTERNOON. LIGHT AND VARIABLE
WINDS WILL BECOME MAINLY SOUTHEAST BY LATE DAY AT 10KTS OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68 102  72 103 /  20   0   0   0
GCK  67 100  70 102 /  20   0   0   0
EHA  68 100  70 100 /  20   0   0   0
LBL  68 102  70 102 /  20   0   0   0
HYS  68 100  72 103 /  20   0   0   0
P28  73 103  75 103 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/18/18
Hazardous weather outlook, Jul 3, 5:35 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
535 AM CDT SUN JUL 3 2011

KSZ030-031-043>046-061>066-074>081-084>090-041045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
535 AM CDT SUN JUL 3 2011 /435 AM MDT SUN JUL 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL KANSAS MAINLY EAST OF THE HIGHWAY 283 CORRIDOR. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER A FEW REPORTS OF
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
WITH THE STRONGEST STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL BE
WEDNESDAY AND THURSDAY AS ANOTHER FRONT PUSHES SOUTH INTO SOUTHERN
KANSAS. THE LACK OF WIND SHEAR AND HIGH INSTABILITY WILL LIMIT THE
SEVERE WEATHER THREAT WITH THIS NEXT FRONT FOR MID TO LATE NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Jul 3, 3:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND GST     PRATT                   37.65N 98.74W
07/03/2011  E60 MPH          PRATT              KS   TRAINED SPOTTER

&&

MRUSSELL
Special weather statement, Jul 3, 3:34 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT SUN JUL 3 2011

KSZ075-076-085-086-032115-
GRANT-HASKELL-SEWARD-STEVENS-
334 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...HASKELL...
NORTHEASTERN STEVENS AND NORTHERN SEWARD COUNTIES...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RYUS...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3768 10069 3720 10065 3730 10108 3747 10128
      3766 10127
TIME...MOT...LOC 2034Z 286DEG 24KT 3754 10109

18
Local storm report, Jul 3, 3:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     IUKA                    37.73N 98.73W
07/03/2011                   PRATT              KS   EMERGENCY MNGR

            TWELVE INCH DIAMETER LIMBS BROKEN OFF TREES AND A CHAIN
            LINK FENCE BLOWN DOWN.

0322 PM     DOWNBURST        7 ENE PRATT             37.69N 98.62W
07/03/2011                   PRATT              KS   EMERGENCY MNGR

            AN IRRIGATION SYSTEM WAS BLOWN OVER AT 70TH AVENUE AND
            20TH STREET.

&&

MRUSSELL
Local storm report, Jul 3, 3:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     PRATT                   37.65N 98.74W
07/03/2011  E60 MPH          PRATT              KS   PUBLIC

&&

JRJ
Special weather statement, Jul 3, 4:10 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT SUN JUL 3 2011

KSZ081-090-032200-
BARBER-PRATT-
410 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHERN
PRATT COUNTIES...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAWYER...MOVING SOUTHEAST AT 25 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3726 9894 3758 9896 3778 9850 3778 9846
      3739 9846 3739 9836 3738 9834 3713 9834
TIME...MOT...LOC 2110Z 300DEG 22KT 3749 9863

18
Special weather statement, Jul 3, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN JUL 3 2011

KSZ079>081-090-032200-
BARBER-EDWARDS-KIOWA-PRATT-
413 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...NORTHWESTERN BARBER...
SOUTHEASTERN EDWARDS AND SOUTHWESTERN PRATT COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BELVIDERE...MOVING EAST AT
10 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3775 9901 3741 9900 3741 9954 3771 9954
TIME...MOT...LOC 2113Z 262DEG 9KT 3752 9914

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:18 PM CDTSpecial Weather StatementDDCStafford42 min
Jul 2, 10:38 PM CDTSpecial Weather StatementDDCHodgeman52 min
Jul 2, 10:54 PM CDTSpecial Weather StatementDDCRush51 min
Jul 2, 11:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush37 min
Jul 3, 2:30 AM CDTSpecial Weather StatementDDCPawnee45 min
Jul 3, 2:43 PM CDTSevere Thunderstorm WarningDDCPratt47 min
Jul 3, 3:03 PM CDTSevere Thunderstorm WarningDDCPratt42 min
Jul 3, 3:19 PM CDTSpecial Weather StatementDDCMorton41 min
Jul 3, 3:34 PM CDTSpecial Weather StatementDDCHaskell41 min
Jul 3, 3:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt35 min
Jul 3, 4:10 PM CDTSpecial Weather StatementDDCBarber, Pratt50 min
Jul 3, 4:34 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt41 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.